Alert archive / Texas / Flash Flood Warnings in 2020

Flash Flood Warning 45, NWS Lake Charles, LA

December 31, 2020Hardin County, Jefferson County, Texas

NWS Lake Charles, LA issued this flash flood warning at Dec 31, 2020, 11:53 AM CST for Hardin County, Jefferson County, Texas. It was in force for 3 hr. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Dec 31, 2020, 11:53 AM CST (17:53 UTC)
Expired
Dec 31, 2020, 3:00 PM CST
In force
3 hr
Issued by
NWS Lake Charles, LA
Area
Storm-based polygon
Flood severity
None

Counties Hardin County, TX, Jefferson County, TX

The radar

The Houston radar (KHGX), 96 km from the middle of the area, began a volume at 17:55 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Dec 31, 2:30 PM CSTFLASH FLOOD1 E Saratoga, TXFLOODED ROADS.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 157 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Lake Charles Mun, LA (KLCH), launched 12:00Z, 5.9 hours before the alert went out and 128 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lake Charles Mun, LA at 12:00Z on 2020-12-31Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 238 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lake Charles Mun, LA at 12:00Z on 2020-12-31The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 181 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
238 J/kg
Mixed-layer CIN
-8 J/kg
Mixed-layer LCL
492 m above ground
0-6 km bulk shear
58 kt
0-1 km storm-relative helicity
181 m²/s²
0-3 km storm-relative helicity
209 m²/s²
Significant tornado parameter
0.2
Supercell composite
1.9

Open this sounding in Storm Lab

The text

As transmitted.

840 
WGUS54 KLCH 311753
FFWLCH
TXC199-245-312100-
/O.NEW.KLCH.FF.W.0045.201231T1753Z-201231T2100Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Lake Charles LA
1153 AM CST Thu Dec 31 2020

The National Weather Service in Lake Charles has issued a

* Flash Flood Warning for...
  Western Hardin County in southeastern Texas...
  West Central Jefferson County in southeastern Texas...

* Until 300 PM CST.

* At 1153 AM CST, Doppler radar indicated thunderstorms producing 
  heavy rain across the warned area. Between 1 and 3 inches of rain 
  have fallen. Flash flooding is ongoing or expected to begin 
  shortly.

  HAZARD...Flash flooding caused by thunderstorms.

  SOURCE...Doppler radar.

  IMPACT...Flooding of small creeks and streams, urban areas,
           highways, streets and underpasses as well as other
           drainage and low lying areas.

* Some locations that will experience flash flooding include...
  Sour Lake, Nome, Saratoga, Thicket, Batson and Votaw.

Additional rainfall amounts of 1 to 3 inches are possible in the 
warned area.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Excessive runoff from heavy rainfall will cause flooding of small 
creeks and streams, country roads, farmland, and other low lying 
spots.

A Flash Flood Warning means that flooding is imminent or occurring. 
If you are in the warned area move to higher ground immediately. 
Residents living along streams and creeks should take immediate 
precautions to protect life and property.

&&

LAT...LON 3049 9456 3047 9450 3015 9441 2990 9441
      2990 9444 3000 9444 3011 9445 3011 9444
      3012 9445 3011 9449 3011 9450 3011 9452
      3011 9460 3014 9461 3015 9461 3017 9462
      3020 9463 3048 9471 3049 9459

FLASH FLOOD...RADAR INDICATED

$$

Brazzell
1 follow-up statement
668 
WGUS74 KLCH 311947
FFSLCH

Flash Flood Statement
National Weather Service Lake Charles LA
147 PM CST Thu Dec 31 2020

TXC199-245-312100-
/O.CON.KLCH.FF.W.0045.000000T0000Z-201231T2100Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Hardin TX-Jefferson TX-
147 PM CST Thu Dec 31 2020

...FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 3 PM CST THIS 
AFTERNOON FOR WESTERN HARDIN AND WEST CENTRAL JEFFERSON COUNTIES...

At 147 PM CST, Doppler radar indicated thunderstorms producing heavy 
rain across the warned area. Between 2 and 5 inches of rain have 
fallen. Flash flooding is ongoing or expected to begin shortly.

HAZARD...Flash flooding caused by thunderstorms.

SOURCE...Doppler radar.

IMPACT...Flooding of small creeks and streams, urban areas,
         highways, streets and underpasses as well as other
         drainage and low lying areas.

Some locations that will experience flash flooding include...
  Sour Lake, Nome, Saratoga, Thicket, Batson and Votaw.

Additional rainfall amounts of 1 to 3 inches are possible in the 
warned area.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Excessive runoff from heavy rainfall will cause flooding of small 
creeks and streams, country roads, farmland, and other low lying 
spots.

A Flash Flood Warning means that flooding is imminent or occurring. 
If you are in the warned area move to higher ground immediately. 
Residents living along streams and creeks should take immediate 
precautions to protect life and property.

&&

LAT...LON 3049 9456 3047 9450 3015 9441 2990 9441
      2990 9444 3000 9444 3011 9445 3011 9444
      3012 9445 3011 9449 3011 9450 3011 9452
      3011 9460 3014 9461 3015 9461 3017 9462
      3020 9463 3048 9471 3049 9459

FLASH FLOOD...RADAR INDICATED

$$

Brazzell

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lake Charles, LA wrote its last area forecast discussion before this flash flood warning went out at Dec 31, 11:20 AM CST, 33 minutes earlier.

Area forecast discussion, Dec 31, 11:20 AM CST, 33 minutes before
Area Forecast Discussion
National Weather Service Lake Charles LA
1120 AM CST Thu Dec 31 2020

.DISCUSSION...
For 12/31/2020 18Z TAF Issuance

&&

.AVIATION...
Minimal change to the overall forecast logic for this TAF package.
mostly stationary frontal boundary remains draped E-W south of
AEX, and will likely lift at least somewhat back to the north in
the coming hours. Otherwise, surface low riding northward across
eastern TX will result in widespread showers and thunderstorms
through the day, with activity becoming more widespread from west
to east ahead of an associated cold frontal boundary. Conditions
will remain fairly deteriorated through the day, with periodic
LIFR possible in convective cells and during cold frontal passage.
Aside from the convection, expect gusty east/southeasterly winds
to persist south of the aforementioned stationary front,
continuing until the passage of the cold front. Winds shift to
southwesterly behind the front, gradually becoming more westerly
through the morning. OVC MVFR CIGS likely to persist as well
following FROPA.

50

&&

.PREV DISCUSSION... /issued 920 AM CST Thu Dec 31 2020/

UPDATE...
Just some minor updates this morning for timing of features and
lower temperatures and dewpoints across the north where the cold
front has sagged more to the south than expected this morning.
Otherwise the winds look to pick up later than expected and
continue more into the evening. Will leave advisory as is for now
and evaluate as additional data becomes available.

PREV DISCUSSION... /issued 419 AM CST Thu Dec 31 2020/

DISCUSSION...
Scattered showers have persisted in the vicinity of a surface
front presently analyzed extending from near Houston to Jasper
to just north of Vicksburg. While some expansion of this
precipitation will be possible over the next few hours, most
guidance maintains the precip about where it is through mid
morning before a northeastward ejecting surface low over south
Texas provides increasing lift and instability across the region.
Widespread showers and thunderstorms will develop by late morning
through the afternoon. The majority of guidance continues to show
the area being warm sectored by this afternoon with favorable
parameters for supercell development. Latest forecast soundings
indicating CAPEs between 1000 and 1500 J/KG along with 30 to 40
knots of 0 to 1 km shear this afternoon. SPC has nearly the entire
region in an enhanced risk and this appears well justified. A
squall line is expected to develop along the frontal boundary this
afternoon and push through the region from west to east with the
severe weather threat coming to an end following fropa.

The combination of gradient winds and low level jet streaks
working to the surface in advance of the front today will result
in sustained winds of 15 to 20 MPH with gusts up to 30. The
previously issued wind advisory which becomes effective at 16Z was
left unchanged.

A second upper trof and surface front will swing quickly across
the region on Saturday, but is still not expected to have enough
moisture with it to produce more than scattered to broken clouds
Saturday afternoon. A broad surface high then builds into the
region Sunday through the first half of next week allowing for
slowly moderating temperatures each day along with plenty of
sunshine. The next front approaches the area Wednesday bringing
the next round of showers and thunderstorms.

Jones

MARINE...
A strong low pressure system will eject from lower south Texas
today resulting in strong onshore winds and increasing seas as a
cold front sweeps through the coastal waters. Widespread showers
and thunderstorms will develop along and ahead of the front. Some
of these storms will have the potential to be severe with strong
winds and waterspouts. Winds will turn offshore behind the
front with winds and seas gradually diminishing Friday.

Light offshore flow and low seas will prevail over the weekend.

&&

.PRELIMINARY POINT TEMPS/POPS...
AEX  66  45  56  38 /  90 100   0   0
LCH  72  45  58  41 /  90  60   0   0
LFT  75  52  61  43 /  70  80   0   0
BPT  71  42  58  41 / 100  50   0   0

&&

.LCH WATCHES/WARNINGS/ADVISORIES...
LA...Wind Advisory until 6 PM CST this evening for LAZ027>033-041>045-
     052>055-073-074.

TX...Wind Advisory until 6 PM CST this evening for TXZ201-215-216-261-
     262.

GM...Small Craft Advisory until 6 AM CST Friday for GMZ430-432-435-
     450-452-455-470-472-475.

&&

AVIATION...50
Hazardous weather outlook, Dec 31, 4:19 AM CST, 7 hours 34 minutes before
Hazardous Weather Outlook
National Weather Service Lake Charles LA
419 AM CST Thu Dec 31 2020

LAZ027>033-041>045-052>055-073-074-TXZ201-215-216-261-262-011030-
Vernon-Rapides-Avoyelles-Beauregard-Allen-Evangeline-St. Landry-
Calcasieu-Jefferson Davis-Acadia-Lafayette-Upper St. Martin-
Vermilion-Iberia-St. Mary-Lower St. Martin-West Cameron-East Cameron-
Hardin-Jefferson-Orange-Southern Jasper-Southern Newton-
419 AM CST Thu Dec 31 2020

...WIND ADVISORY IN EFFECT FROM 10 AM THIS MORNING TO 6 PM CST THIS
EVENING...

This Hazardous Weather Outlook is for central Louisiana, south
central Louisiana, southwest Louisiana, west central Louisiana and
southeast Texas.

.DAY ONE...Today and Tonight.

Scattered showers will continue to move from south to north across
interior southeast Texas and central Louisiana. This activity will
increase in coverage and intensity through the day as a cold front
approaches from the west. Some of these storms will have the
potential to be severe this afternoon into this evening with
tornadoes, damaging winds and large hail possible. In addition to
the severe weather threat an isolated flash flood threat will exist
across southeast Texas and southwest Louisiana this afternoon into
this evening. Both the severe weather and flash flood threat will
come to an end from west to east following the passage of the cold
front.

A wind advisory has also been issued for the majority of the area for
strong gradient winds ahead of the cold front. Winds of 20 to 25 MPH
with higher gusts will be possible during the afternoon and evening.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.
Another cold front will push through the region Wednesday
accompanied by scattered showers and thunderstorms. Severe weather
is not expected at this time.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Wind Advisory.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed.

TXZ180-259-260-011030-
Tyler-Northern Jasper-Northern Newton-
419 AM CST Thu Dec 31 2020

This Hazardous Weather Outlook is for southeast Texas.

.DAY ONE...Today and Tonight.

Scattered showers will continue to move from south to north across
interior southeast Texas and central Louisiana. This activity will
increase in coverage and intensity through the day as a cold front
approaches from the west. Some of these storms will have the
potential to be severe this afternoon into this evening with
tornadoes, damaging winds and large hail possible. In addition to
the severe weather threat an isolated flash flood threat will exist
across southeast Texas and southwest Louisiana this afternoon into
this evening. Both the severe weather and flash flood threat will
come to an end from west to east following the passage of the cold
front.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

Another cold front will push through the region Wednesday
accompanied by scattered showers and thunderstorms. Severe weather
is not expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed.

GMZ470-472-475-011030-
Waters from Cameron LA to High Island TX from 20 to 60 NM-
Waters from Intracoastal City to Cameron LA from 20 to 60 NM-
Waters from Lower Atchafalaya River to Intracoastal City LA from
20 to 60 NM-
419 AM CST Thu Dec 31 2020

...SMALL CRAFT ADVISORY IN EFFECT UNTIL 6 AM CST FRIDAY...

This Hazardous Weather Outlook is for the Gulf of Mexico.

.DAY ONE...Today and Tonight.
Strong onshore winds will continue through the morning in advance of
an approaching cold front. This front will initiate widespread
showers and thunderstorms from late this morning through this
evening. Some of these storms will have the potential to be severe
with waterspouts, damaging winds and large hail possible. Both the
severe weather threat will come to an end from west to east
following the passage of the cold front.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Small Craft Advisory.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.
Another cold front will push through the region Wednesday
accompanied by scattered showers and thunderstorms. Severe weather
is not expected at this time.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Small Craft Advisory.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed.

GMZ430-432-435-450-452-455-011030-
Sabine Lake-Calcasieu Lake-Vermilion Bay-
Coastal waters from Cameron LA to High Island TX out 20 NM-
Coastal waters from Intracoastal City to Cameron LA out 20 NM-
Coastal waters from Lower Atchafalaya River to Intracoastal City LA
out 20 NM-
419 AM CST Thu Dec 31 2020

...SMALL CRAFT ADVISORY IN EFFECT UNTIL 6 AM CST FRIDAY...

This Hazardous Weather Outlook is for the Gulf of Mexico and the
coastal lakes and bays of the Gulf of Mexico.

.DAY ONE...Today and Tonight.

Strong onshore winds will continue through the morning in advance of
an approaching cold front. This front will initiate widespread
showers and thunderstorms from late this morning through this
evening. Some of these storms will have the potential to be severe
with waterspouts, damaging winds and large hail possible. Both the
severe weather threat will come to an end from west to east
following the passage of the cold front.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.
Another cold front will push through the region Wednesday
accompanied by scattered showers and thunderstorms. Severe weather
is not expected at this time.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Small Craft Advisory.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed.

The office that day

Everything else NWS Lake Charles, LA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Dec 31, 11:25 AM CSTSevere Thunderstorm WarningLCHHardin50 min
Dec 31, 12:05 PM CSTSpecial Weather StatementLCHHardin40 min
Dec 31, 12:10 PM CSTSpecial Weather StatementLCHHardin50 min
Dec 31, 1:53 PM CSTSpecial Weather StatementLCHTyler52 min

Nearby

Flash Flood Warnings in Texas, 2020Every flash flood warning in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.